Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 86, NWS San Diego, CA

September 7, 2013Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 7, 2013, 1:29 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2013, 1:29 PM PDT (20:29 UTC)
Expired
Sep 7, 2013, 4:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 73 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-490 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WGUS56 KSGX 072029
FFWSGX
CAC065-071-072315-
/O.NEW.KSGX.FF.W.0086.130907T2029Z-130907T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
129 PM PDT SAT SEP 7 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  EXTREME SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN            
  CALIFORNIA INCLUDING THE SOUTH SLOPE OF MOUNT SAN GORGONIO...

* UNTIL 415 PM PDT

* AT 114 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING WAS LIKELY DOWN THE SAN GORGONIO RIVER DRAINAGE     
  INTO THE BANNING PASS AREA FROM A STORM NEAR THE RIDGE TOPS.

* THE STORM HAS MOVED LITTLE OVER THE PAST HOUR AND ONLY SLOW        
  MOVEMENT IS EXPECTED. VERY HEAVY FLOWS ARE LIKELY TO MOVE DOWN THE 
  MOUNTAIN THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3405 11693 3405 11687 3399 11687 3396 11683
      3392 11681 3396 11691

$$

JAD
2 follow-up statements
264 
WGUS76 KSGX 072140
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
240 PM PDT SAT SEP 7 2013

CAC065-071-072315-
/O.CON.KSGX.FF.W.0086.000000T0000Z-130907T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
240 PM PDT SAT SEP 7 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR
EXTREME SOUTH CENTRAL SAN BERNARDINO AND NORTHWESTERN RIVERSIDE
COUNTIES...

AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN HAS ENDED FOR THE MOMENT OVER THE WARNED AREA. 
HOWEVER...DUAL POLARIZATION STORM TOTAL PRECIPITATION ACCUMULATION 
HAS ESTIMATED THAT 1.5 TO 2 INCHES OF RAIN HAS FALLEN OVER PORTIONS 
OF THE AREA IN THE PAST FEW HOURS. FLASH FLOODING REMAINS POSSIBLE.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
MAINLY RURAL AREAS OF THE INDICATED COUNTY...WITH FLOODING POSSIBLE 
DOWN THE SAN GORGONIO RIVER DRAINAGE INTO THE BANNING PASS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT FLASH FLOODING AND DAMAGE FROM FLASH FLOODS TO THE
NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

&&

LAT...LON 3405 11693 3405 11687 3399 11687 3396 11683
      3392 11681 3396 11691

$$

JJT
362 
WGUS76 KSGX 072308
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
408 PM PDT SAT SEP 7 2013

CAC065-071-072316-
/O.EXP.KSGX.FF.W.0086.000000T0000Z-130907T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
408 PM PDT SAT SEP 7 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR EXTREME
SOUTH CENTRAL SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES...

HEAVY RAINFALL HAS ENDED OVER THE AREA...SO THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE AT 415 PM PDT. HOWEVER...RUN-OFF WILL 
CONTINUE THROUGH THE NEXT COUPLE HOURS AND MOTORISTS ARE URGED TO 
USE CAUTION.

NEVER DRIVE THROUGH FLOODED ROADWAYS. ALWAYS FIND AN ALTERNATE ROUTE.

LAT...LON 3405 11693 3405 11687 3399 11687 3396 11683
      3392 11681 3396 11691

$$

JJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 1:15 PM PDT, 14 minutes earlier.

Area forecast discussion, Sep 7, 1:15 PM PDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PDT SAT SEP 7 2013

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL DIMINISH THIS EVENING OVER THE
MOUNTAINS...BUT MAY REFIRE AGAIN ON SUNDAY AFTERNOON WITH LINGERING
MONSOONAL MOISTURE. LOW PRESSURE WILL BE DEVELOPING ALONG THE WEST
COAST EARLY NEXT WEEK...BRINGING COOLER WEATHER AND DECREASING
THUNDERSTORM CHANCES OVER THE MOUNTAINS AND DESERTS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SHOWERS AND TSTMS GOT AN EARLY START LATE THIS MORNING OVER THE
MOUNTAINS...AND EXPECT IT WILL BE ANOTHER VERY ACTIVE AFTERNOON AND
EVENING. GPS SOUNDERS OVER THE DESERTS ARE ESTIMATING PW VALUES
AROUND TWO INCHES SO PLENTY OF FUEL FOR TORRENTIAL RAINFALL AGAIN
UNTIL AROUND SUNSET. A FEW TSTMS MAY POP OVER THE INLAND EMPIRE AS
WELL...BUT WATER VAPOR IMAGERY AND SOUNDERS WEST OF THE MOUNTAINS
SHOW THE MOIST LAYER IS SHALLOW. QUITE WARM TO HOT AGAIN THIS
AFTERNOON WITH TEMPS IN THE 80S NEAR THE COAST...AND 90S TO AROUND
100 F INLAND. VERY WEAK SFC PRESSURE GRADIENTS AT MIDDAY.

DUE TO THE VERY HIGH DEWPOINTS OVER THE LOWER DESERTS...THE
OPERATIONAL EMC RAP INDICATES SURFACE-BASED CAPES APPROACHING 3500
OVER THE LOWER DESERTS THIS AFTERNOON. SHOULD THIS AREA CONVECT...
THUNDERSTORMS COULD APPROACH SEVERE LIMITS AS WELL AS PRODUCE
TORRENTIAL DOWNPOURS. THE 18Z 3-KM HRRR HAS MODELED THE BEGINNING OF
THE CONVECTION WELL TODAY AND DOES NOT INDICATE ANY ACTIVITY IN THE
COACHELLA VALLEY THIS AFTERNOON. HOWEVER CONVECTION DOES BECOME
INTENSE OVER THE SANTA ROSAS...AND OVER THE SAN DIEGO COUNTY
DESERTS. NUMEROUS HRRR RUNS ALSO SHOW ISOLATED CONVECTION OVER THE
INLAND EMPIRE. ANY STORMS THAT DEVELOP OVER THE IE WILL WILL NOT
HAVE THE DEEP LAYER MOISTURE AVAILABLE OVER THE MTNS/DESERTS.

GLOBAL MODELS GENERALLY AGREE THE LARGE SUBTROPICAL HIGH...CENTERED
OVER THE GREAT PLAINS...WILL DRIFT EASTWARD THROUGH TUE...WHILE A
WEAK TROUGH DEVELOPS SOUTHWARD OVER SOCAL. THIS WILL ALLOW HEIGHTS/
THICKNESS TO DROP OFF ACROSS THE REGION...AND GRADUALLY ALLOW THE
MARINE LAYER TO BECOME REESTABLISHED NEXT WEEK. IN THE MEANTIME...
THE SLOW EASTWARD PROPAGATION OF THE TROUGH AXIS THROUGH THE REGION
SHOULD SHUNT THE DEEP LAYER MONSOONAL MOISTURE OFF TO THE EAST...
DECREASING THE TSTM CHANCES OVER THE MTNS/DESERTS NEXT WEEK.

REMNANTS OF TROPICAL STORM LORENA ARE DRAWN NORTHWARD AHEAD OF THE
TROUGH EARLY NEXT WEEK SO PLACEMENT OF THE DEVELOPING TROUGH AXIS IS
CRITICAL. BOTH THE 12Z ECMWF/GFS SHOW THE TROUGH AXIS E OF THE CWA
ON MON. THIS SHOULD KEEP THE BULK OF THE CLOUDS AND MOISTURE TO OUR
EAST AND THE 12Z ECMWF SEEMS TO BE TRENDING CLOSER THE THE GFS
SOLUTION. THE NAM 12 STILL SHOWS THE MTNS EAST CONVECTING ON
MON...BUT NO NOCTURNAL ACTIVITY OVER THE AREA. POPS HAVE BEEN PARED
BACK EARLY NEXT WEEK...EXPECTING THE BIGGER THREAT MORE TO THE EAST.

LOOKING AHEAD TO THE END OF NEXT WEEK...12Z GLOBAL MODEL RUNS STILL
DIVERGE OVER THE SW. BOTH THE GFS/ECMWF LOOK DRY...BUT THE GFS IS
FAVORED AND A BIT WARMER.

&&

.AVIATION...
072010Z...COAST/VALLEYS...FROM 2100 UTC THROUGH 08/0300
UTC...THUNDERSTORMS OVER MTNS WILL PRODUCE SCT-FEW DEBRIS CLDS AOA
8000 FT MSL OVER THE COAST/VALLEYS. SLIGHT CHANCE OF FOG REACHING
KSAN...KCRQ...AND/OR KSNA DURING THE 08/1100-1500 UTC
TIME-FRAME...BUT CONFIDENCE IS LOW IN THIS OCCURRING.
OTHERWISE...UNRESTRICTED VIS AND MOSTLY SKC THROUGH SUNDAY MORNING.

MTNS/DESERTS...ISOLATED TO SCATTERED THUNDERSTORMS THROUGH 08/0100
UTC WITH BASES 7000-10000 FT MSL AND CB TOPS TO 40000 FT
MSL...RESULTING IN LOCAL VIS AOB 2SM IN HEAVY RAIN...SMALL
HAIL...AND POSSIBLE STRONG UP/DOWNDRAFTS. OTHERWISE...UNRESTRICTED
VIS THROUGH SUNDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM 11 AM PDT TODAY THROUGH THIS EVENING FOR
     THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE
     COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
     COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION...HARRISON
Hazardous weather outlook, Sep 7, 6:15 AM PDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
615 AM PDT SAT SEP 7 2013

CAZ055-056-058-060>062-080200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
615 AM PDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON OVER THE
MOUNTAINS AND DESERTS. FLASH FLOODING IS POSSIBLE. A FLASH FLOOD
WATCH IS IN EFFECT BEGINNING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND DESERTS. LOCALIZED FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE REQUESTED FOR THIS AREA TODAY.

CAZ042-048-050-057-080200-
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
615 AM PDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

VERY WARM AND HUMID AGAIN TODAY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ043-080200-
SAN DIEGO COUNTY COASTAL AREAS-
615 AM PDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

JAD/MOEDE

In the hours before

Local storm report, Sep 7, 1:17 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
117 PM PDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     FLOOD            1 E FOREST FALLS        34.09N 116.90W
09/07/2013                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            MILL CREEK IS RUNNING 2 FEET DEEP AND 50 FEET WIDE.
            CAMPERS ARE STRANDED ON THE NORTH SIDE OF MILL CREEK.

&&

JTHOMAS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:26 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego15 hr
Sep 7, 12:27 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Sep 7, 12:29 PM PDTSevere Thunderstorm WarningSGXSan Diego46 min
Sep 7, 12:42 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Sep 7, 1:01 PM PDTAreal Flood AdvisorySGXSan Diego5 hr
Sep 7, 1:10 PM PDTSevere Thunderstorm WarningSGXSan Diego65 min
Sep 7, 2:00 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Sep 7, 2:07 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Sep 7, 2:16 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Sep 7, 2:32 PM PDTSevere Thunderstorm WarningSGXSan Diego58 min
Sep 7, 2:49 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Sep 7, 2:56 PM PDTSpecial Weather StatementSGX49 min
Sep 7, 3:12 PM PDTSevere Thunderstorm WarningSGXSan Diego63 min
Sep 7, 3:29 PM PDTSevere Thunderstorm WarningSGXSan Diego61 min
Sep 7, 3:30 PM PDTSpecial Weather StatementSGX15 min
Sep 7, 3:38 PM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Sep 7, 3:45 PM PDTFlash Flood WarningSGXSan Diego3 hr
Sep 7, 3:46 PM PDTFlash Flood WarningSGXRiverside3 hr
Sep 7, 4:27 PM PDTSpecial Weather StatementSGXSan Diego93 min
Sep 7, 4:37 PM PDTSpecial Weather StatementSGXSan Diego83 min
Sep 7, 4:44 PM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego91 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.